Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 82, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 3:05 PM CDT for Johnson County, Kansas; Jackson County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 3:05 PM CDT (20:05 UTC)
- Expired
- May 21, 2000, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:15 PM CDT | Hail 1.5 | Overland Park, KS | The same thunderstorm that produced large hail in Kansas City, KS continued south-southeast into Johnson County, tracking from Merriam across Overland Park, and into Leawood. Numerous reports of hail were received, with hail size ranging from pea size to ping |
| May 21, 3:39 PM CDT | Hail 1 | Belton, MO | Numerous reports of nickel to quarter size hail were received from northwest of Belton. |
| May 21, 3:46 PM CDT | Hail 1 | Grandview, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 212006
SVRMCI
KSC091-MOC095-212045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT SUN MAY 21 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 345 PM CDT
* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEAWOOD...OR ABOUT 12 MILES EAST OF
OLATHE...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STANLEY AT 320 PM CDT
GRANDVIEW AT 330 PM CDT
LAT...LON 3900 9478 3876 9470 3884 9460 3884 9448
3912 9442What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 AM CDT, 12 hours 5 minutes earlier.
Area forecast discussion, May 21, 3:00 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT SUN MAY 21 2000 88D SHOWING THE NICE LINE OF SHRA RAPIDLY DISSIPATING AS SOON AS IT REACHES WRN EDGE OF CWA. RAIN DANCE DIDNT HELP. NW FLOW LOOKS TO KEEP THE WEAK IMPULSES MOVG ACROSS THRU AT LEAST TUES. FCST CHALLENGE IS PER USUAL TEMPS AND WHEN TO ADD POPS. FM SFC MAP AND PROFILES...LOOKS LIKE FRNT STILL REMAINS WEST BHND THE TEASING LINE OF CONVECTION. IR SAT CONFIRMS THIS THOUGHT WITH SECONDARY CLD LINE. ANY SCT SPITS OF PCPN MOVG ACROSS WRN ZONES SHUD END BEFORE 12Z THIS MORNING. AND WHEN ACTUAL FRNT MVS THRU THE WEST... INSTABILITY LITTLE TO NONE FOR ANYTHING TO GENERATE. HOWEVER...WILL RETAIN POPS ALREADY IN PLACE FOR THE ERN CWA. INSTABILITY AXIS FROM NE TO SW CORNER OF MO ALONG WITH MOISTURE POOL ALONG FRNT MAY BE ENUF EVEN THO H8 FLOW STILL WEAK...THEREFOR WAA LOW TO DO MUCH. IN LINE WITH GUID...GOING FCST HAS HIGHS TDY COVERED. WARMER IN WEST...COOLER IN EAST W/MORE CLDS. GET TO PLAY SAME GAME AGAIN ON MONDAY. ANOTHER WEAK IMPULSE ALOFT WITH ACCOMPANYING SFC FEATURE LATE TONITE/EARLY MON MORNING. THIS TIME THE SHTWV LOOKS A BIT WEAKER AND FARTHER NORTH...WITH BETTER MOISTURE AND INSTABILITY PARAMETERS TO THE SOUTH. SO FOR NOW...WILL GO SILENT 20 AND NOT INTRODUCE POPS FOR SUN NITE/MON AM. TIME SECTIONS SHOW MID AND HIGH LEVEL CLDS OVERNITE. THIS SHUD KEEP SUN NITE LOW TEMPS IN THE MID 50S WITH WEAK WAA. AVN TRIES TO SPEED UP THE STRENGTH OF WAA THRU THE REST OF THE RUN. FEEL THAT IT MAY BE A BIT SPEEDY...BUT FWC HAS ALREADY CAUGHT UP FOR MON HIGHS. WILL KEEP THE RANGE IN TO ACCOUNT FOR SOME CLDS...BUT SPEED OF CLEARING MAY PUT TEMPS AT THE HIER END OF THE RANGE. LITTLE TO NO OTHER CHANGES NEEDED. .EAX...NONE. LVQ
In the hours before
Special weather statement, May 21, 1:00 PM CDT, 2 hours 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAY 21 2000 FORECAST: WIDELY SCATTERED SHOWERS...WITH POSSIBLY A FEW THUNDERSTORMS...ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. DISCUSSION: THE COMBINATION OF DAYTIME HEATING...AND A FRONTAL BOUNDARY DRAPED ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...WILL ALLOW FOR WIDELY SCATTERED SHOWERS...ALONG A WITH A FEW THUNDERSTORMS...TO DEVELOP THIS AFTERNOON. THE FRONT SHOULD PUSH ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER TONIGHT...BRINGING AN END TO THE CHANCE FOR PRECIPITATION. MJM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:35 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 40 min |
| May 21, 3:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 45 min |
| May 21, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 52 min |
| May 21, 3:45 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 45 min |
| May 21, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 43 min |
| May 21, 4:08 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 52 min |
| May 21, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 53 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Livingston | 58 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 12 min |
| May 21, 5:01 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 59 min |
| May 21, 5:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 54 min |
| May 21, 5:33 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Livingston | 57 min |
| May 21, 5:54 PM CDT | Tornado Warning | EAX | Lafayette | 51 min |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 15 min |
| May 21, 6:33 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 57 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.